Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 131, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 7, 2002, 2:57 PM CDT for Kay County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 2:57 PM CDT (19:57 UTC)
- Expired
- May 7, 2002, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 84 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:15 PM CDT | Hail 0.88 | Kildare, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1864 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 071957
SVROKC
OKC071-072045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KAY COUNTY IN NORTHERN OKLAHOMA
* UNTIL 345 PM CDT
* AT 254 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
MILES SOUTHWEST OF TONKAWA...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...CHILOCCO...HARDY...
KILDARE...NEWKIRK...PONCA CITY AND TONKAWA
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
IN ADDITION... OTHER STRONG TO SEVERE THUNDERSTORMS EAST AND
NORTHEAST OF NEWKIRK AND PONCA CITY WILL ALSO BE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF NICKELS. THESE STORMS WERE ALSO
MOVING NORTHEAST AT 45 MPH.
LAT...LON 3670 9747 3656 9732 3670 9694 3699 9676
3700 9715
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:05 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 7, 10:05 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1005 AM CDT TUE MAY 7 2002 UPDATED WESTERN AND NORTHERN OKLAHOMA AREA TO INCLUDE HIGH-BASED SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED IN AN AREA OF STEEP MID LEVEL LAPSE RATES. STRONGER CONVECTION STILL EXPECTED LATER THIS AFTERNOON AND EVENING NEAR THE DRYLINE. WILL ALSO BE TAKING A FURTHER LOOK AT HIGH TEMPS WITH CIRRUS BEING QUITE A BIT THINNER TODAY. FCSTID = 32 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 322 AM CDT TUE MAY 7 2002 MODELS CONTINUE TO SUGGEST UPPER LOW OVER THE PACIFIC NORTHWEST WILL CONTINUE MOVING EASTWARD THROUGH MID WEEK...ALLOWING A STRONG COLD FRONT OVER THE CENTRAL PLAINS TO MOVE THROUGH THE AREA WEDNESDAY NIGHT. BEFORE THE FRONT ARRIVES...EXPECT THE DRYLINE OVER THE TEXAS PANHANDLE TO REMAIN THE PRIMARY FOCUS FOR THUNDERSTORM INITIATION LATE TODAY...AND AGAIN WEDNESDAY PM. ETA INDICATES THAT LIFT ALONG THE DRYLINE TODAY COULD BE ENHANCED BY THE LEFT EXIT REGION OF AN UPPER JET STREAK EXPECTED TO ARRIVE IN THE PANHANDLE THIS EVENING. WILL NEED TO MONITOR AS THE POTENTIAL EXISTS FOR WARRANTING HIGHER THAN JUST SLIGHT CHANCE POPS TONIGHT..ESPECIALLY ACROSS NORTHERN OKLAHOMA. EXPECT SURFACE LOW OVER EASTERN COLORADO TO FOLLOW A NORTHEAST PATH AS UPPER LOW APPROACHES...COINCIDENT WITH AREA OF BEST DYNAMIC FORCING. BY WEDNESDAY MORNING SURFACE LOW SHOULD BE INTO NORTH CENTRAL KANSAS WITH DRYLINE ADVANCING THROUGH WESTERN PORTIONS OF THE AREA. ADDITIONAL CONTRIBUTION FROM SENSIBLE HEATING WEDNESDAY SHOULD AID IN FURTHER EASTWARD MOVEMENT OF THE DRYLINE WITH HOT TEMPERATURES AND NEAR ZERO POPS EXPECTED FOR THE WESTERN THIRD OF THE FORECAST AREA. WITH TYPICAL THERMAL RIDGE DEVELOPING AHEAD OF COLD FRONT AND A DOWNSLOPE WIND COMPONENT..BELIEVE 100 DEGREES OR EVEN WARMER MAY BE REACHED IN A FEW AREAS BEHIND THE DRYLINE. THIS LEAVES THE EASTERN TWO THIRDS OF THE AREA WITH SMALL POPS LATE WEDNESDAY PM AND WEDNESDAY NIGHT AS THE FRONT MOVES RAPIDLY SOUTHWARD. MAY EXPERIENCE WIND ADVISORY SPEEDS BEHIND THE FRONT AS WELL. ALSO PLAN TO LOWER TEMPERATURES SLIGHTLY FOR WEDNESDAY NIGHT AND THURSDAY. THURSDAY AND FRIDAY EXPECTED TO BE DRY DAYS BEFORE MOIST AND CONDITIONALLY UNSTABLE AIRMASS RETREATS NORTHWARD. WARM ADVECTION MAY PROVIDE SUFFICIENT LIFT FOR WIDELY SCATTERED TSRA FRIDAY NIGHT AND WILL LEAVE POPS IN FOR NOW. DRYLINE SHOULD REORGANIZE IN THE TEXAS PANHANDLE SAT/SUN WITH ANOTHER UPPER TROUGH EXPECTED TO APPROACH FROM THE WEST. LATEST MRF/UKMET INDICATE ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT. COULD ARGUE FOR REMOVING POPS MONDAY AND LOWERING TEMPS...BUT THIS SOLUTION DIFFERS CONSIDERABLY FROM THE PREVIOUS MRF RUN. PREFER TO SEE MORE MODEL CONSISTENCY BEFORE MAKING A CHANGE TO DAY 7. EXPERIENCING SOFTWARE PROBLEMS THIS MORNING THAT WILL AFFECT SOME OF THE REGULARLY SCHEDULED FORECAST PRODUCTS. .OUN... OK...NONE TX...NONE. JAMES
In the hours before
Special weather statement, May 7, 9:30 AM CDT, 5 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-071700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
930 AM CDT TUE MAY 7 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA... AND WESTERN NORTH TEXAS. ALSO THERE
IS A SLIGHT RISK ACROSS SOUTH CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS WEST AND NORTH OF A LINE EXTENDING FROM
STILLWATER... TO OKLAHOMA CITY...TO WICHITA FALLS. THIS AREA IS ALSO
GENERALLY WEST OF INTERSTATE 44. THE SLIGHT RISK AREA ENCOMPASSES
THE REMAINDER OVER OKLAHOMA AND WESTERN NORTH TEXAS NORTHWEST OF A
LINE FROM HOLDENVILLE TO MARIETTA.
TIMING...
SCATTERED THUNDERSTORMS OVER WESTERN AND NORTHERN OKLAHOMA THIS
MORNING COULD PRODUCE SMALL HAIL. HOWEVER... THE THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THROUGH MIDNIGHT.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL. HAIL TO
THE SIZE OF TENNIS BALLS...OR LARGER... WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP...WHICH WOULD RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH EARLY EVENING ACROSS WESTERN OKLAHOMA...AND FROM
EARLY EVENING THROUGH MIDNIGHT ACROSS CENTRAL OKLAHOMA.
DISCUSSION...
A DRY LINE NEAR THE WESTERN PORTIONS OF THE RISK AREA WILL ONCE
AGAIN BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT. LOCATED
OVER CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THIS
MORNING...THE DRY LINE IS EXPECTED TO MIX OUT TO PORTIONS OF
NORTHWEST AND WEST CENTRAL OKLAHOMA BY LATE AFTERNOON. SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NEAR AND EAST OF
THE DRY LINE LATE THIS AFTERNOON AND EVENING. A LIMITING FACTOR FOR
THUNDERSTORM DEVELOPMENT WILL BE A CAPPING INVERSION.
ANOTHER FEATURE TO MONITOR IS A WEAK OUTFLOW BOUNDARY ACROSS
NORTHERN OKLAHOMA AND SOUTHERN KANSAS. IF THIS BOUNDARY CAN SUSTAIN
ITSELF THIS AFTERNOON...IT WILL ALSO BE A POSSIBLE TRIGGER FOR
THUNDERSTORM DEVELOPMENT.
WITH ADEQUATE WIND SHEAR PROFILES AND INSTABILITY...ANY
THUNDERSTORMS THAT DEVELOP MAY EVOLVE INTO SUPERCELLS...WITH THE
PRIMARY THREAT BEING VERY LARGE HAIL.
THREAT TABLE...
VALID 400 PM THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND VERY WARM TEMPERATURES WEST OF THE
DRY LINE WILL LEAD TO AN EXTREME FIRE DANGER FOR EXTREME WESTERN
PORTIONS OF OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
CJSSpecial weather statement, May 7, 12:15 PM CDT, 2 hours 42 minutes before
OKZ004>048-050>052-TXZ083>090-072200-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT TUE MAY 7 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA. ALSO THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM CENTRAL OKLAHOMA INTO WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS WEST AND NORTH OF A LINE EXTENDING FROM
PERRY... TO WATONGA... TO HOBART. THE SLIGHT RISK AREA ENCOMPASSES
PART OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...
NORTHWEST OF A LINE FROM SHAWNEE... TO DUNCAN... TO WICHITA FALLS.
TIMING...
SCATTERED THUNDERSTORMS OVER WESTERN AND NORTHERN OKLAHOMA THROUGH
MID AFTERNOON COULD PRODUCE SMALL HAIL. HOWEVER... THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM THROUGH MIDNIGHT.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL. HAIL TO
THE SIZE OF TENNIS BALLS...OR LARGER... WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP...WHICH WOULD RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THIS EVENING ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND THIS EVENING ACROSS CENTRAL OKLAHOMA.
DISCUSSION...
A DRY LINE LOCATED OVER THE EASTERN OKLAHOMA AND TEXAS PANHANDLES IS
EXPECTED TO BE THE PRIMARY FOCUS FOR SCATTERED THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON AND EVENING. THE STORMS WOULD THEN MOVE
EAST OR NORTHEAST THROUGH WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS. THE VERTICAL WIND SHEAR PROFILE WILL IMPROVE SOMEWHAT LATE
THIS AFTERNOON AND EVENING AS JET LEVEL WINDS INCREASE ACROSS
SOUTHWEST TEXAS AND INTO SOUTHWEST OKLAHOMA. A LIMITING FACTOR FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BE A CAPPING INVERSION THAT
CONTINUES OVER THE SOUTHERN PLAINS.
WITH A VERY UNSTABLE AIRMASS IN PLACE OVER THE AREA... ANY
THUNDERSTORMS THAT DO DEVELOP LATE THIS AFTERNOON AND EVENING COULD
RAPIDLY BECOME SEVERE. WIND SHEAR PROFILES WILL BE ADEQUATE TO
SUPPORT SUPERCELL THUNDERSTORMS... WITH THE PRIMARY THREAT BEING
VERY LARGE HAIL.
THREAT TABLE...
VALID 500 PM THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
WINDS 20 TO 30 MPH WILL REQUIRE EXTRA CAUTION BE USED ON AREA LAKES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.
CJSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:09 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 51 min |
| May 7, 4:40 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.